Alert archive / Nebraska / Tornado Warnings in 2017
Tornado Warning 24, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 29, 2017, 5:48 PM CDT for Cedar County, Nebraska. It was in force for 27 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 5:48 PM CDT (22:48 UTC)
- Expired
- Jun 29, 2017, 6:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Cedar County, NE
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 5:53 PM CDT | HAIL 2.75 | 5 Nw Saint Helena, NE | |
| Jun 29, 5:53 PM CDT | HAIL 2.75 | 5 Nw St. Helena, NE | |
| Jun 29, 6:01 PM CDT | TORNADO | 3 W Wynot, NE | PUBLIC REPORT OF TORNADO |
| Jun 29, 6:01 PM CDT | TORNADO | 3 W Wynot, NE | PUBLIC REPORT OF TORNADO. |
| Jun 29, 6:05 PM CDT | HAIL 2.75 | 3 S Saint Helena, NE | |
| Jun 29, 6:05 PM CDT | HAIL 2.75 | 3 S St. Helena, NE | |
| Jun 29, 6:10 PM CDT | TORNADO | 2 Nw Obert, NE | BRIEF TOUCHDOWN |
| Jun 29, 6:10 PM CDT | TORNADO | 2 Nw Obert, NE | BRIEF TOUCHDOWN. |
| Jun 29, 6:13 PM CDT | TORNADO | 2 Nw Obert, NE | BRIEF TOUCHDOWN |
| Jun 29, 6:13 PM CDT | TORNADO | 2 Nw Obert, NE | BRIEF TOUCHDOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
193
WFUS53 KOAX 292248
TOROAX
NEC027-292315-
/O.NEW.KOAX.TO.W.0024.170629T2248Z-170629T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
548 PM CDT THU JUN 29 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northern Cedar County in northeastern Nebraska...
* Until 615 PM CDT
* At 548 PM CDT, a confirmed tornado was located 6 miles south of
Yankton, moving east at 40 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Wynot around 605 PM CDT.
Other locations impacted by this tornadic thunderstorm include Brooky
Bottom, St. Helena, Fordyce, Obert and St. Helena Boat Dock.
This includes Highway 81 in Nebraska between mile markers 206 and
215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4256 9702 4274 9749
4285 9744 4287 9742 4287 9738 4285 9736
4287 9731
TIME...MOT...LOC 2248Z 291DEG 37KT 4280 9736
TORNADO...OBSERVED
HAIL...1.00IN
$$
KG1 follow-up statement
052
WWUS53 KOAX 292254
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT THU JUN 29 2017
NEC027-292315-
/O.CON.KOAX.TO.W.0024.000000T0000Z-170629T2315Z/
Cedar NE-
554 PM CDT THU JUN 29 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR NORTHERN
CEDAR COUNTY...
At 554 PM CDT, a confirmed tornado was located 5 miles northwest of
Wynot, or 9 miles southeast of Yankton, moving east at 40 mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Wynot around 605 PM CDT.
Other locations impacted by this tornadic thunderstorm include Brooky
Bottom, St. Helena, Fordyce, Obert and St. Helena Boat Dock.
This includes Highway 81 in Nebraska between mile markers 206 and
215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4276 9702 4256 9702 4274 9749
4285 9744 4287 9742 4287 9738 4285 9736
4287 9731
TIME...MOT...LOC 2254Z 291DEG 37KT 4278 9727
TORNADO...OBSERVED
HAIL...2.75IN
$$
KGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 4:10 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jun 29, 4:10 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 410 PM CDT Thu Jun 29 2017 .SHORT TERM...(Tonight through Sunday) Issued at 405 PM CDT Thu Jun 29 2017 Storms are beginning to percolate across north central and northeast Nebraska in uncapped enviroment ahead of surface boundary. Per 18z OAX sounding and SPC MA, area south of interstate 80 still somewhat capped. CAM have been little erratic on convective development, with RAP doing the best with initiation. Mid-level shear decent with OAX sounding showing 50-60kt in mid-levels. Weak shear in the low levels, so any tornado development likely will be coincident with surface low and along boundary that currenly arcs along and east of Missouri River. Used consensus blend of CAM for PoP and weather this evening and through the overnight. Approaching H5 short weave will allow additional storm development along boundary that will stretch southward into Kansas. Based on CAM, bulk of activity will be out of forecast area by 08utc. Cyclonic flow aloft and H8 convergence will provide focus for isolated showers and perhaps a rumble of thunder during the afternoon. Passage of vort max late in the day, will bring large scale subsidence across the region and a reprieve from storms by Friday evening. Little or no precipitation threat Saturday or Saturday night. Warm air advection and return flow may allow for isolated convection early Sunday morning, but expect activity to diminish by late morning. Accepted short-term model consensus temperatures for the most part Friday through Saturday. On Sunday, GEFS members hinting that temperatures could be a little warmer than consensus blend. Due to combinations of upper level ridging, H8 thermal ridge and compressional warming ahead of southward moving surface boundary, decided to raise temperatures a few degrees. .LONG TERM...(Sunday night through Thursday) Issued at 405 PM CDT Thu Jun 29 2017 Medium range models have been consistent with MCS development Sunday night into Monday, though timing and location have varied from run to run. Due to ongoing inconsistency, keep PoPs only in high chance range. Perhaps a little break from precip chances later in the day on Monday, then unfortunately, shortwave moving through the central plains on Tuesday may dampen holiday activities. Accepted consensus/guidance temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jun 29 2017 Storms will likely develop in northeast Nebraska early this afternoon along frontal boundary and near an associated area of low pressure. Convection will then progress east/southeast across the area, possibly reaching KOMA around 00Z. Confidence in convective sustainability decreases further south across southeast Nebraska and southern Iowa due to atmospheric overturn from morning convection. Lingering showers and storms should be clear of the TAF sites by 06Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...KG
Hazardous weather outlook, Jun 29, 5:36 PM CDT, 12 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 536 PM CDT Thu Jun 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-301245- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 536 PM CDT Thu Jun 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY There is a slight risk for severe storms this evening into the overnight hours. A warm front will provide the focus for scattered strong to severe storms across northeast Nebraska and northwest Iowa through 8 pm. As the evening progress, storm coverage will increase, as additional storms develop along a surface cold front. As he frontal system moves southeast, thunderstorm activity will reach the I-80 corridor between 8 and 10 pm. Storms are expected to weaken as they continue to push into southern Nebraska and southwest Iowa, with all thunderstorm activity moving out of the outlook area by the early morning hours of Friday. There remains uncertainty as to how far into southeast Nebraska and southwest Iowa storms will be able to hold together, given that the atmosphere further south still is recovering from Thursday morning and early afternoon thunderstorm activity. Hail up to golf ball sized and thunderstorm winds up to 70 mph will be the primary threats with any storms this evening. Isolated tornadoes cannot be ruled out as well, especially in vicinity of the surface low and along intersecting boundaries in northeast Nebraska. There is a small chance of the thunderstorm development Friday afternoon, but no severe weather is expected. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY There will be a break in thunderstorm activity Saturday, but thunderstorm chances will increase later in the weekend through midweek. At this time, guidance continues to indicate that strong to severe thunderstorms will be possible across the outlook area Sunday night into early Monday. Forecast trends indicate at threat of thunderstorms on the Fourth of July. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will possibly be needed in counties across northeast Nebraska this afternoon.
In the hours before
Local storm report, Jun 29, 5:01 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WINSIDE 42.18N 97.17W
06/29/2017 M1.00 INCH WAYNE NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 60 MPH WIND GUST
&&
DERGANLocal storm report, Jun 29, 5:12 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 4 S WAYNE 42.18N 97.02W
06/29/2017 M1.00 INCH WAYNE NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 50 TO 60 MPH WINDS
&&
DERGANSpecial weather statement, Jun 29, 5:19 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 519 PM CDT THU JUN 29 2017 NEZ016>018-030>033-292300- Stanton NE-Madison NE-Pierce NE-Boone NE-Antelope NE-Cuming NE- Wayne NE- 519 PM CDT THU JUN 29 2017 ...Significant Weather Advisory for MADISON...WAYNE...NORTHWESTERN CUMING...SOUTHERN PIERCE...ANTELOPE...NORTHERN BOONE AND NORTHERN STANTON COUNTIES UNTIL 600 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near Pilger, or 15 miles east of Norfolk, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norfolk, Wayne, Pierce, Neligh, Stanton, Wakefield, Battle Creek, Wisner, Elgin, Winside, Clearwater, Pilger, Petersburg, Oakdale, Meadow Grove, Hadar, Hoskins, Tilden, Willow Creek State Recreation Area and 8 Miles South Of Wayne. This includes the following highways... Highway 275 in Nebraska between mile markers 25 and 106. Highway 81 in Nebraska between mile markers 149 and 171. A severe thunderstorm watch remains in effect until 1100 PM CDT for northeastern Nebraska. LAT...LON 4224 9830 4226 9683 4189 9686 4185 9829 TIME...MOT...LOC 2219Z 283DEG 33KT 4204 9712 KG
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 11:49 PM CDT | Special Weather Statement | OAX | Jefferson | 41 min |
| Jun 29, 3:33 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 42 min |
| Jun 29, 4:06 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Pierce, Wayne | 39 min |
| Jun 29, 4:30 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Madison, Pierce | 30 min |
| Jun 29, 4:46 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Pierce, Stanton, Wayne | 29 min |
| Jun 29, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Pierce, Stanton, Wayne | 18 min |
| Jun 29, 5:10 PM CDT | Severe Thunderstorm Warning | OAX | Thurston, Wayne | 35 min |
| Jun 29, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 30 min |
| Jun 29, 5:19 PM CDT | Special Weather Statement | OAX | Antelope, Madison, Stanton, Wayne | 41 min |
| Jun 29, 5:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston, Wayne | 21 min |
| Jun 29, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Knox | 35 min |
| Jun 29, 6:05 PM CDT | Special Weather Statement | OAX | Burt, Cuming, Madison, Stanton, Thurston, Wayne | 40 min |
| Jun 29, 6:11 PM CDT | Tornado Warning | OAX | Cedar | 18 min |
| Jun 29, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 29 min |
| Jun 29, 6:19 PM CDT | Severe Thunderstorm Warning | OAX | Cuming, Madison, Stanton | 26 min |
| Jun 29, 6:39 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 36 min |
| Jun 29, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 30 min |
| Jun 29, 6:49 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 26 min |
Nearby
Tornado Warnings in Nebraska, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.